Please help: My story

Discussion in 'Looking For Advice (my story)' started by Mags, Aug 2, 2009.

  1. Mags

    Mags New Member

    HI. I have just joined the forum today and wonder if anyone can help me. I'm 42, have been losing my hair for 4 years. I suddenly realised I hardly had any hair on my crown and a doc diagnosed me with hypothyroidism. This is now apparently controlled. All tests come back 'satisfactory'. I have continued to lose hair for the last 4 years at a 'gentle' pace, but it is now very noticiable.

    6 months ago I stopped the contraceptive pill Mercilon due to migraines and my hair is now coming out by the handful. I know it is vain, but I feel so traumatised. I can't stop crying, obsessing about it. I have even woken up dreaming about it for the last 2 nights! All blood tests apparently normal re hormones.
    What is really worrying me is that, although I have a lot of grey hair (probably 50%), which I dye, it is only the non grey hair that are falling out profusely. I have lots of areas which are mainly normal hair that are now virtually bald. Has anyone come across this before?
    My doc says it is just telogen effluvium (apparently I have had chronic TE) and says just to be patient. I find that really hard after 4 years of heavy/slow hair loss and a very white scalp shining through my now very limited hair!
    I'm feeling so depressed and guilty feeling like this. It's not as if this is life threatening but it is emotionally destroying me.
    Any advice would be so appreciated. I don't know where to turn. Thanks.
    Mags
  2. kellyjean

    kellyjean New Member

    Hi! I'm new here as well, but I do know and empathize with what you are feeling.

    Did your doctor actually do bloodwork to test for hypo and give you a generic treatment for it (Synthroid, Levo, etc)? I've conducted excessive research on the subject of hypothyroidism (I believe it's what I have because my tests fluctuate) and I've heard of many women that continue to have hypo symptoms (hair loss, among others) while on medication such as Synthroid, Cytomel, Levothyroxine, etc when their bloodwork comes back 'normal'. Maybe you could discuss with your doctor a natural thyroid medication such as Armour or Naturethroid?

    Many women on this site as well can relate to more hair loss due to their decision to stop the birth control pill (I'm scared to stop mine for the same reason). I can't really recommend anything on this particular subject, because I'm on the fence as well.

    But you've come to the right place to seek advice. We can all relate to one another because we all go through the feelings you are describing: the depression, the guiltyness of our concern over our appearance, but this emotional reaction is normal. Whatever is going on inside our bodies isn't normal, but it is normal for us to feel so lost and helpless over something that we can't control.

    I hope you can resolve this soon!
  3. kawawa

    kawawa New Member

    Have you tried supplemental hair?

    We are about the same age and I know what it is like to wake up and have a balding crown. Have a look at my photo album on my page and you will see one or two photos of me bald. The rest are me with my topper.

    You might think about getting a topper until you TE finishes and the hair grows back.

    All my Best
  4. Mags

    Mags New Member

    Thanks for the support

    Thanks, KAWAWA (great name, by the way!) and Kellyjean. Your support really means a lot. I didn't even know such a thing as a topper existed, KAWAWA, which looks so incredibly real! I would never have known that you wore a topper. You look fab.
    Sounds silly, but it really does give me hope that there are options. At present I'm painting my scalp and remaining hair with Derm match - talk about a chalky look!
    Kellyjean, I have always suspected the 'satisfactory' result might not be quite as satisfactory for my ex 'crowning glory' as I would like but no amount of debate with my, to be fair, very excellent doc has resolved this. I'm on levo. As it was caused by autoimune response, that may also be adding to the problem. Nor was I aware of alternative, more natural options. Will discuss with my doc.

    Will be interesting to see whether the National Health Services here in Glasgow, Scotland can accomodate. Will let you know.
    What is great is that I feel a sense of hope, not necessarily for resolution but for management. I guess a bit of hope. So glad I joined! :)
  5. kellyjean

    kellyjean New Member

    I'm glad you feel better.
    :]
    If you talk to your doctor about natural thyroid medications, I would recommend Naturethroid - the makers of Armour changed their formula in..... January, I think? Apparently it's caused some relapses.

    Keep us posted!